News

Metformin Recall: What to Do If This Affects You

Actavis Metformin
Actavis is one of five types of metformin recalled by the FDA.

Francis Dean / Getty Images

Key Takeaways

  • The FDA recalled various brands of extended-release metformin because of higher-than-acceptable levels of NDMA.
  • The dangers of suddenly stopping Metformin outweigh the risks of low-level exposure to NDMA
  • If this recall affects you, continue taking your medication and make an appointment with your doctor for personal guidance on your next steps.

On May 28, the Food and Drug Administration (FDA) announced that lab testing revealed higher than acceptable amounts of N-Nitrosodimethylamine (or NDMA) in several batches of metformin, one of the most popular prescription drugs used to control high blood sugar in people with type 2 diabetes.

Following the announcement, the FDA notified five pharmaceutical firms who manufacture metformin, recommending a recall of the contaminated products.

Why This Matters

Metformin is considered the most effective oral medication for type 2 diabetes. If this recall affects you, you might be left wondering "what do I do now?" The short answer is: don’t change anything until you talk to your doctor.

Which Types of Metformin Are Recalled?

The FDA recall only includes certain types of extended-release (or ER) metformin. It doesn’t apply to immediate-release (IR) metformin, which is the most commonly prescribed type. After testing, the FDA found low to non-detectable levels of NDMA in all IR metformin.

As of June 11, all five pharmaceutical companies have followed the recall recommendation and pulled their ER Metformin tablets from the retail market:

What Is NDMA?

N-Nitrosodimethylamine (NDMA) is a contaminant that’s found in air pollution, water, and certain foods, like dairy products, some vegetables, and cured and charred meats. Everyone is exposed to NDMA in some capacity, but low levels typically don’t cause any negative health effects. The FDA’s current acceptable limit for NDMA in prescription drugs is no more than 96 nanograms per day.

What Should You Do If Your Medication Was Recalled?

Jennifer Okemah, MS, RD, BCADM, CDCES, CSSD, a Certified Diabetes Educator and owner of diabetes and nutrition private practice Salute Nutrition, PLLC in Washington, tells Verywell through email that "the first step is to know for sure that your medication is the exact one that was recalled." She says, "if your metformin is not extended-release, you do not have to be concerned."

If you’re taking a recalled version of ER metformin, or if you're not sure your medication was recalled, don't stop taking it right away.

"Take your pill bottles to your pharmacy and find out if you’ve been taking drugs from one of the recalled lots," Nazirber De La Cruz, RDN, CDN, CDCES, a certified diabetes education specialist and director of nutrition at Elmhurst Digestive and Liver Diseases in Queens, NY, tells Verywell via email. "Pharmacists may be able to replace the same medication from a manufacturing lot that has not been recalled."

Janelle Langlais, RD, LD, CDE, an ADEPT-certified Diabetes Care and Education Specialist and Diabetes Educator at Wentworth-Douglass Hospital in Dover, New Hampshire tells Verywell via email that “Patients should ask their doctor about other treatment options, ask for a referral to a diabetes care and education specialist and/or registered dietitian to make individualized lifestyle changes and come up with a plan, and continue taking their medications until they discuss with their provider.”

Why Shouldn't You Stop Taking Metformin?

Metformin works by decreasing the amount of sugar your liver releases into your blood, making your body more sensitive to insulin’s effects. If you suddenly discontinue use, it can lead to dangerously high blood sugar levels. As a result, you may experience:

  • Headache
  • Difficulty concentrating
  • Increased thirst and/or hunger
  • Dry mouth
  • Fatigue and drowsiness
  • Blurred vision
  • Bloating
  • Dehydration
  • Shortness of breath
  • Coma/death

Okemah adds that "Chronic high blood sugars can cause damage to small blood vessels (think of the tiny ones in the eyes—the same ones make up blood supply to your kidneys) and large blood vessels."

Although immediate-release metformin is more commonly prescribed, Okemah says that extended-release forms are usually easier to tolerate. If your metformin was recalled and your doctor switches you to an immediate-release version, you may experience some side effects, like gas, bloating and diarrhea.

But according to Okemah, these are "mostly a transient side effect that can be annoying but resolvable." She encourages you to "talk to your doctor about ways to mitigate this if it happens. [And] Check your blood sugar!"

If you’re taking a recalled type of metformin, your doctor or pharmacist will work with you to recommend a replacement or figure out another treatment option, but keep taking your medication as prescribed in the meantime. The risks of stopping the medication altogether outweigh the risks of short-term exposure to NDMA.

What Are the Health Effects of NDMA Exposure?

You’re likely exposed to some NDMA every day through the air around you or the water you drink. Okemah adds that nitrosamines like NDMA are also sometimes added to foods as preservatives. And while you probably don't realize if you’re exposed to low levels, symptoms of too much exposure can include:

  • Headache
  • Fever
  • Nausea
  • Jaundice
  • Vomiting
  • Abdominal cramps
  • Dizziness
  • Enlarged liver
  • Reduced function of the liver, kidneys, and lungs

Because of studies that connected long-term NDMA exposure and certain types of cancer, the contaminant is also classified as a “probable human carcinogen” by the U.S. Department of Health and Human Services.

The FDA says short-term exposure to low levels of NDMA isn’t likely to cause any permanent health problems. Keep taking your medication until you can have a conversation with your doctor about the next steps. 

A Word From Verywell

Finding out your medication has been recalled can be alarming. But there's no need to panic. If you're taking one of the recalled brands of metformin, your doctor will work with you to figure out the best appropriate next steps. In addition to continuing with your medication as prescribed, it’s also important to keep following your doctor or nutritionist’s recommended diet plan for type 2 diabetes.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. World Health Organization. Diabetes Programme.

  2. Pottegård A, Kristensen KB, Ernst MT, Johansen NB, Quartarolo P, Hallas J. Use of N-nitrosodimethylamine (NDMA) contaminated valsartan products and risk of cancer: Danish nationwide cohort study. BMJ. 2018;362:k3851. doi:10.1136/bmj.k3851